Kansas, 2008

Flood in Kansas, May 31, 2008

May 31, 2008 · NWS EAX · 1 event in 1 county or zone

Heavy rains across northwest Missouri and southwest Iowa, caused the Missouri River to exceed flood stage at several locations, including Atchison Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains across northwest Missouri and southwest Iowa, caused the Missouri River to exceed flood stage at several locations, including Atchison Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 5:28 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 31, 5:28 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 AM CDT SAT MAY 31 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/ISSUED 305 AM CDT SAT MAY 31 2008/
EARLY THIS MORNING...ILL-DEFINED BOUNDARY HAS STALLED ACROSS
PORTIONS OF SOUTHERN KANSAS AND CENTRAL MISSOURI.  ALONG THIS
BOUNDARY...RATHER MOIST SFC CONDITIONS AND WEAK LL FLOW IS EVIDENT
BY THE DEVELOPMENT OF PATCHY FOG ALONG THIS BOUNDARY. VISIBILITIES
HAVE BEEN REDUCED UNDER A MILE IN SOME LOCATIONS...HOWEVER
CONDITIONS SHOULD RAPIDLY IMPROVE BY DAYBREAK.  HOWEVER...DESPITE
WHAT WOULD SEEM LIKE A RATHER BENIGN UPR-LVL PATTERN FOR THE
UPCOMING WEEKEND...THE LOCATION AND PLACEMENT OF THIS STALLED
FRONTAL BOUNDARY WILL SERVE AS A KEY FEATURE IN EXPECTED WEATHER
CONDITIONS.

FOR TODAY...MODELS CONTINUE TO STRUGGLE WITH POSITION OF THIS
LOW-LVL BOUNDARY. WITH THE NAM FURTHEST TO THE NORTH AND GFS/UKMET
FURTHER TO THE SOUTH. WHILE THE POSSIBILITY EXISTS FOR THIS BOUNDARY
TO LIFT SLIGHTLY FURTHER TO THE NORTH THIS MORNING...FEEL IT WONT
WAVER FAR FROM ITS CURRENT POSITION.  THIS BEING SAID...WITH CLEAR
SKIES LIKELY THROUGH MUCH OF THE DAY...INSTABILITY ALONG AND SOUTH
OF THIS BOUNDARY WILL REACH TOWARDS THE 2K J/KG RANGE. ALTHOUGH
OVERALL SYNOPTIC LIFT WILL BE MINIMAL...THERE MAY BE ENOUGH SFC
CONVERGENCE BY EARLY-MIDDLE AFTERNOON TO PRODUCE ISOLATED
THUNDERSTORM DEVELOPMENT MAINLY ACROSS THE SOUTHERN TWO TIERS OF
COUNTIES. THE HIGHEST CONCENTRATION OF THUNDERSTORMS WOULD LIKELY
TAKE PLACE CLOSER TO THE KS/OK/MO/AR BORDER CLOSER TO A BETTER AREA
OF ISENTROPIC LIFT ON THE 305-310K SFC. THIS WEAK LIFT IS ALREADY
APPARENT OVER SOUTHWESTERN KS AND PROGGED TO MOVE EAST THIS MORNING.

WITH LOW-LVL RIDGE AXIS NEARBY...0-3 KM SHEAR IS RATHER WEAK...AND
EFFECTIVE 0-6 KM SHEAR IS ONLY AROUND 30-40 KNOTS.
NEVERTHELESS...THERE WILL BE A CHANCE FOR A FEW STRONG TO ISOLATED
SVR THUNDERSTORMS WITH HIGH LCLS AND STEEP LOW-LVL LAPSE RATES
SUPPORTING DAMAGING WINDS AND HAIL. PREFERRED SLIGHTLY WARMER MET
GUIDANCE FOR TODAY...WITH HIGHS IN THE MID 80S THROUGHOUT.

SCATTERED CONVECTION WILL LIKELY CONTINUE TO PERCOLATE ALONG THIS
STRETCHED OUT THETA-E AXIS THROUGH THE OVERNIGHT HOURS...AS 20-30
KNOT LLJ INTERACTS WITH THE BOUNDARY. ADDITIONALLY...IF CLUSTERS OF
THUNDERSTORMS CAN DEVELOP AND BECOME BETTER ORGANIZED ACROSS WESTERN
KANSAS...AN MCS MAY DEVELOP AND TRACK SOUTHEAST ALONG THIS BOUNDARY
THROUGH CENTRAL AND SOUTHERN MISSOURI TOWARDS SUNDAY MORNING.

WITH RATHER MUDDLED WESTERLY FLOW EXPECTED ON SUNDAY...FEEL BEST
CHANCE FOR ANY DIURNAL TSRA ACTIVITY WILL BE TO THE WEST OF THE
CWA.  HOWEVER...BY SUNDAY AFTERNOON STRONGER SHORTWAVE IS EXPECTED
TO DIVE INTO THE WESTERN CONUS INDUCING PRESSURE FALLS OVER THE
WESTERN PLAINS.  THIS WILL IN RETURN BEING TO SHOVE THETA-E AXIS TO
THE NORTH AND EAST AS A WARM FRONT SUNDAY NIGHT.  BEST CHANCE FOR
PRECIPITATION WILL TAKE PLACE LATE SUNDAY NIGHT AND THROUGH
MONDAY...IN RESPONSE TO INCREASING ISENTROPIC LIFT AND POTENTIAL FOR
MCS DEVELOPMENT IN THE NORTHERN PLAINS TO TRACK SOUTHWARD ALONG THE
BOUNDARY POSSIBLY CLIPPING THE NORTHEASTERN CWA. WITH INCREASING
CLOUD COVER ON MONDAY...HAVE LOWERED TEMPERATURES SLIGHTLY...HOWEVER
IF WARM AIR SURGES NORTHWARD FASTER...POSSIBILITY EXISTS FOR WESTERN
AREAS TO BE MUCH WARMER BY THE AFTN.

BEYOND MONDAY...QUITE A BIT OF UNCERTAINTY REMAINS WHERE APPROACHING
SHORTWAVE WILL TRACK. FOR NOW WILL MAKE ONLY SLIGHT ADJUSTMENTS TO
ONGOING GRIDS...KEEPING CHANCE POPS ACROSS THE NORTHERN HALF OF THE
CWA.

DUX

&&

.AVIATION...

FOR THE 12Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD
WITH LIGHT/VARIABLE WINDS. DEEP CONVECTION ANCHORED ALONG
QUASI-STATIONARY BOUNDARY OVER SRN KS SHOULD PROPAGATE SEWD WITH
TIME...BRINGING NOTHING MORE THAN PERIODIC ANVIL DEBRIS TO THE
TERMINALS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 31, 4:58 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT SAT MAY 31 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
558 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG WILL LINGER ACROSS AREAS FROM HARRISONVILLE...TO
WARRENSBURG...MARSHALL AND BOONVILLE THROUGH 8 AM. VISIBILITIES MAY
BE REDUCED UNDER ONE MILE AT TIMES...BEFORE RAPIDLY IMPROVING AFTER
SUNRISE.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN PORTIONS OF THE
OUTLOOK AREA TODAY. ONGOING THUNDERSTORM ACTIVITY ACROSS SOUTH
CENTRAL KANSAS IS EXPECTED TO CONTINUE TO TRACK TO THE SOUTHEAST THIS
MORNING AND SHOULD REMAIN SOUTH OF THE OUTLOOK AREA. HOWEVER STRONG
DAYTIME HEATING WILL LEAD TO THE POSSIBILITY OF ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT BY THE MIDDLE OF THE AFTERNOON...IN AREAS
MAINLY SOUTH OF A LINE FROM OLATHE KANSAS TO BOONVILLE MISSOURI. A
HIGHER THREAT FOR MORE WIDESPREAD ACTIVITY WILL EXIST FURTHER TO THE
SOUTH ACROSS PORTIONS OF SOUTHERN MISSOURI. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK WITH A
CHANCE FOR SEVERAL ROUNDS OF THUNDERSTORM ACTIVITY SUNDAY NIGHT THROUGH
TUESDAY. THERE STILL REMAINS SOME UNCERTAINTY AS TO THE EXACT
LOCATION OF THIS ACTIVITY...HOWEVER CONDITIONS WILL BE FAVORABLE FOR
A SLIGHT RISK OF SEVERE WEATHER SUNDAY NIGHT THROUGH MONDAY AND THEN
AGAIN DURING THE DAY ON TUESDAY. WITH SEVERAL ROUNDS OF THUNDERSTORMS
POSSIBLE...LOCALIZED HEAVY RAINFALL COULD LEAD TO ADDITIONAL FLOODING
CONCERNS.

FURTHER ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY ACROSS THE OUTLOOK AREA...THOUGH IT IS TOO EARLY TO
DETERMINE WHETHER ANY OF THESE STORMS COULD REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SOUTH OF A LINE FROM OLATHE
KANSAS TO BOONVILLE MISSOURI THIS AFTERNOON AND EARLY EVENING.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Atchison

When
May 31, 7:31 AM CST to 11:59 PM CST
Where
Atchison County, 2.24 mi NE of Atchison to 3.8 mi SSE of Atchison
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.593, -95.100

The Missouri River at Atchison crested at 23.40 feet, or 1.40 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100020.